Wyoming, 2022High Wind in Wyoming, April 29, 2022
April 29, 2022 · NWS CYS · 4 events in 4 counties and zones
High winds spread from the South Laramie Range down through the city of Cheyenne where gusts to 62 mph were recorded at the local ASOS station. Portions of Interstates 25 and 80 were closed to light, high-profile vehicles for a few hours during the afternoon of the 29th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds spread from the South Laramie Range down through the city of Cheyenne where gusts to 62 mph were recorded at the local ASOS station. Portions of Interstates 25 and 80 were closed to light, high-profile vehicles for a few hours during the afternoon of the 29th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 29, 4:38 AM MST, 5 hours 30 minutes earlier.
Area forecast discussion, Apr 29, 4:38 AM MST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
538 AM MDT Fri Apr 29 2022
.UPDATE...
Issued at 536 AM MDT Fri Apr 29 2022
We are sending out a quick update to issue a Winter Weather
Advisory for the Snowy Range beginning at 12Z today and
continuing through 12Z Saturday. This is in response the upper
level low moving through the area with good moisture in place
along with steep lapse rates.
&&
.SHORT TERM...(Today through Sunday)
Issued at 354 AM MDT Fri Apr 29 2022
The main concern with this portion of the forecast is the high
wind potential today through Saturday afternoon.
Latest radar loop was showing the bulk of the convection starting
to exit the forecast area. All of the storms have been sub severe,
but we did have a few that may have produced up to half inch size
hail. We have also had a strong outflow gust near the Chadron
tonight around 1am at speeds around 63 mph on the back side of a
cluster thunderstorms. The cluster of convection in the southern
panhandle has continued to show signs of diminishing and should
exit the forecast area by 6am. The surface low has been a bit slow
to get organized overnight, but the negatively tilted upper level
trof is still lagging behind a bit in eastern Idaho. Once this
upper trof starts moving into Wyoming we should start to see the
lee side surface low get its act together and strengthen. Once
that occurs, we should start to see low level wind speeds
increase across I-80 corridor near the CO/WY border. Therefore, we
are not as confident with the Arlington zone and would also like
to see a more slight southwest component over that region. We will
continue to keep a High Wind Watch for Arlington zone for now, but
later shifts may need to cancel if things don't materialize by mid
morning. Meanwhile, we did go ahead and issue a High Wind Warning
for the I-80 Summit and Foothills in response to the strengthening
gradients especially late this morning into the afternoon.
We also went ahead and included Cheyenne and Pine Bluffs in a
High Wind Watch. The GFS is showing 50kts between 750-700mb around
18z which seems fairly reasonable considering the potential
cyclogenesis this afternoon. However, if this intensification
process becomes more delayed it may hold off until later this
evening when the mountain wave activity kicks in. Hence the watch.
Much stronger winds should come into play tonight especially in
the Nebraska panhandle. It is still a question of timing of these
high winds. The models are holding back on the better subsidence
until after midnight for most of the panhandle. This looks to be
the most favorable time for wind speeds to start kicking in.
However, it may be fairly spotty unless some mountain wave
activity plays a role. At this point, the most ideal time for the
strongest winds will take place around mid morning Saturday when
the mixing becomes more ideal.
There will also be the potential for some elevated snow showers
this afternoon mainly west of the Laramie Range in response to the
instability driven from the upper level trof. Cannot rule out a
couple of snow squalls either, but with warm road temperatures it
should not be too much of a hazard except for a restriction in the
visibility. Elsewhere, scattered showers and isolated
thundershowers cannot be ruled out. Areas of blowing dust will
also be possible mainly in the downsloped areas east of the I-25
corridor. The precipitation should come to an end after sunset
except in the northern Panhandle where the wrap around
precipitation may hang on a bit longer.
Saturday-Sunday:
Not too many concerns at this point as the upper level ridge
builds over the area. The main concern will be the wind speeds on
Saturday over the Nebraska panhandle, but these winds should back
off considerably on Saturday night into Sunday. Otherwise, little
or no precipitation is expected.
.LONG TERM...(Sunday Night through Thursday)
Issued at 354 AM MDT Fri Apr 29 2022
A very active pattern will persist through much of next week. The
first round will affect much of the region Sunday night into
Monday with snow levels possible dropping into 6000ft. The bulk of
the precipitation will fall as rain mainly in the Nebraska
panhandle where they may receive another half inch to one inch
rain as the closed upper level low and surface low drives through
northern Colorado. The main question with this system will be
whether it can undergo a strengthening phase. The ECMWF/GEM is not
as keen in strengthening this system as the GFS, but they all
show some jet energy coming from Colorado which will provide some
good synoptic scale/isentropic ascent on Sunday Night into Monday
morning which should bring some beneficial precipitation.
The next round will affect the area Tuesday night and Wednesday.
At this point, this system shows quite a bit of promise for
precipitation. We will continue to see how things evolve through
the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 511 AM MDT Fri Apr 29 2022
Current radar imagery has a bulk of the moisture exiting the
region, leaving behind some lingering showers across the
northeastern portion of the Nebraska Panhandle. In addition, some
low level moisture convergence near the Colorado/Wyoming border,
in conjunction with some light/variable winds and clear overhead
skies has resulted in some foggy conditions moving across the KCYS
terminal. Should start to see visibilities improve through the
early morning shortly after 15z. Went ahead and added a TEMPO
group to KCYS with visibilities drops around 1sm possible. Main
concerns over the next 24 hours exist with gusty to strong winds
across the majority of terminals today, with some mountain wave
activity possible and turbulent conditions near the mountain
ranges, in addition to another round of thunderstorm activity
later this afternoon. Not expecting any of these storms to be
severe today, with CAPE values around 400 J/kg, indicating only
lightning potentials within these systems. Greatest confidence is
for the northern terminals with -TSRA denoted in the TAF and VCTS
where confidence is lower, and with snow possible west of the
Laramie Range.
&&
.FIRE WEATHER...
Issued at 354 AM MDT Fri Apr 29 2022
A very windy day is in store for the area in response to the surface
low strengthening across eastern Colorado and lifting into the
central Plains. We may need to keep an eye on any fire starts from
the overnight thunderstorms especially in the Nebraska panhandle.
We have seen some pretty good rainfall amounts across the southern
panhandle with amounts between one quarter and one half inch.
Although, this moisture will most likely get absorbed in the dry
soil very quickly. Therefore, the next shift will need to keep an
eye on the humidities this afternoon especially in Cheyenne
and the southern panhandle where near critical conditions will be
possible. Saturday will also need to be watched for critical fire
weather conditions in response to the surface low slowly moving
through the central Plains. The main concern will be along the
I-80 corridor and the southern panhandle where minimum relative
humidities will be near 20 percent with high mixing heights around
7000-7500ft.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from this evening through Saturday evening for
WYZ102-108.
High Wind Warning until midnight MDT tonight for WYZ116-117.
Winter Weather Advisory until 6 AM MDT Saturday for WYZ114.
High Wind Watch through this evening for WYZ110.
High Wind Watch from noon MDT today through late tonight for
WYZ118-119.
NE...High Wind Watch from this evening through Saturday evening for
NEZ002-003-019>021-054-055-095-096.
&&
UPDATE...REC
SHORT TERM...REC
LONG TERM...REC
AVIATION...MRD
FIRE WEATHER...RECHazardous weather outlook, Apr 29, 4:33 AM MST, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
533 AM MDT Fri Apr 29 2022
WYZ101-103>107-109-111-113-115-301145-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
533 AM MDT Fri Apr 29 2022
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered snow showers and gusty winds can be expected today along
with a few snow squalls. Little or no snow accumulation is
expected.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
More rain or snow is possible on Sunday night and then again on
Tuesday night into Wednesday. The system on Tuesday night and
Wednesday may bring a good shot of beneficial precipitation.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-WYZ102-108-301145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
Goshen County-
533 AM MDT Fri Apr 29 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Very strong winds are possible tonight into Saturday morning. See
the latest High Wind Watch for further details.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Showers and thunderstorms will be possible mainly along and east
of the I-25 corridor late Sunday night into Monday. These
thunderstorms are not anticipated to become severe. Stronger
thunderstorms may be possible on Tuesday into Wednesday. Stay
tuned to further updates.
.Spotter information statement...
Spotter activation will not be needed.
WYZ112-114-301145-
Sierra Madre Range-Snowy Range-
533 AM MDT Fri Apr 29 2022
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Scattered snow showers and gusty winds can be expected today along
with a few snow squalls. 6 to 9 inches of snowfall will be
possible in the Snowy Range mainly in the elevations above
8000ft.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Another disturbance will produce more snowfall accumulation
Sunday Night into Monday. A much stronger disturbance will affect
the area Tuesday night into Wednesday with heavier snowfall
amounts possible.
.Spotter information statement...
Spotter activation will not be needed.
WYZ110-116>119-301145-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
533 AM MDT Fri Apr 29 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds can be expected today and early tonight. See the
latest high wind warnings and watches for further details.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Light snowfall will be possible along the I-80 Summit on Sunday
night into Monday with more snowfall possible Tuesday night into
Wednesday.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- April 29, 10:08 AM MST to 2:16 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT mesonet stations along Interstate 80 at County Road 402 (WY20) and at Halleck Ridge (WY18) measured maximum wind gusts near Elk Mountain. Interstate 80 between Laramie and Rawlins was closed to light, high-profile vehicles for 4 hours.
High Wind, South Laramie Range Foothills
- When
- April 29, 10:55 AM MST to 4:49 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet stations reported high winds with gusts up to 60 mph. Union Pacific Railroad mesonet station EMKAYW (UP226) measured maximum wind gust 14 miles west-southwest of Cheyenne at 3:47 PM MDT on the 29th. Interstate 25 between Wheatland and the Colorado State Line was closed to light, high-profile vehicles for over 2 hours.
High Wind, South Laramie Range
- When
- April 29, 10:59 AM MST to 7:00 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple WYDOT mesonet station reported high winds with gusts 60 to 65 mph. Union Pacific Railroad mesonet station SHERWS (UR535) measured maximum wind gust 2 miles west-northwest of Buford at 1:25 PM MDT on the 29th. Interstate 80 between Cheyenne and Laramie was closed for 3 hours.
High Wind, Central Laramie County
- When
- April 29, 3:49 PM MST to 4:53 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Cheyenne Airport ASOS station (KCYS) measured maximum wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Dust Storm in Kansas, April 29 to 30, 20226 injured · $42 million · EF3 · 41 events
- Tornadoes and Hail in Kansas, April 29, 2022EF1 · 51 events
- Tornadoes and Hail in Nebraska, April 29, 2022EF0 · 58 events
- Tornadoes and Flash Flood in Nebraska, April 29, 2022EF1 · 26 events
- Tornado in Florida, April 29, 2022$25,000 · EF0 · 1 event
- Hail and Damaging Winds in Kansas, April 29, 20221.5 in hail · 20 events
- Hail and Damaging Winds in Missouri, April 29, 20221.75 in hail · 17 events
- Hail and Damaging Winds in Kansas, April 29, 20221 in hail · 14 events
- Dust Storm and Hail in Kansas, April 29, 20221 in hail · 13 events
- Hail in Oklahoma, April 29 to 30, 20221.75 in hail · 11 events
- High Wind in Colorado, April 29, 202258 kt wind · 9 events
- High Wind in Colorado, April 29, 202271 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013984, 1013982, 1013983, 1013981.